My 9 yr old daughter has anxiety. It has gotten so bad this school year that she is missing school. The majority of her anxiety revolves around the fear of throwing up. It is almost every day at school lunch. She starts feeling nauseas as soon as she wakes up in the morning because she is worried about lunch. She checks the expiration date on everything before she eats because she is scared of eating something expired and throwing up.She even got anxiety in a restaurant the other night as soon as we walked in and she smelled the food. She was put on zoloft 25 mg about 3 mo ago. Her dr sent her to a therapist but that with medicine didn't really help. The therapist said she didn't need to see her anymore. It has got even worse so her dr said with her age he couldn't up the mg on the zoloft. So he said he wanted her to start taking Strattera 25 mg. Her dr referred her to a behavior dr today & he asked about medicines she was on. I told him we were to change to the new one and he said absolutely not to change it. He said that Strattera wasn't for anxiety and for her to just up her zoloft to 50 mg (which is opposite of what other dr said). I just want to do what is best for her to get better. This new doctor also prescribed a sleeping pill too because she has dark bags under her eyes. Someone mentioned about a phobia of throwing up so I researched it and it describes her exactly. I mentioned it today to the behavior dr and he said there is no such thing. He got quite upset with me when I questioned his decision of upping her dosage on the zoloft because of what her regular dr said. He said if I don't want to take his professional opinion then I need to go elsewhere.He then went into a 10 minute lecture for me not to second guess him. I wasn't trying to say he was wrong, I was just concerned since he said the exact opposite. What is you experience with these medicines with children? And in your experience is this something you think she will outgrow?
Emetophobia, the fear of vomiting, is a legitimate emotional disorder and when it occurs with the frequency and intensity that your daughter shows it invites treatment. Treatment of this condition requires both medication and cognitive-behavioral therapy. On the medication front, it is certainly reasonable to go beyong 25 mg of sertraline (Zoloft). In fact, tretament of anxiety disordfers such as various phobias, requires generally higher dose of SSRI's (the class of medication that includes Zoloft). The medication should be managed by a child psychiatrist, not by a pediatrician or family doctor.
Thank you so much! That does make me feel better about going up on her dose. We are going to switch over this weekend to the 50 mg as well as giving her the sleeping medicine. Do you feel as if this may be something she outgrows or does anxiety/phoebia of this kind usually a life long problem? I just hate the thought of her taking medicines for so long. Is Zoloft and sleeping medicine usually addictive? Thank you so much for your advice.
No, Zoloft (sertraline) is not addictive - one cannot develop a physical dependence on it. I cannot comment on the medication for sleep without knowing the medicine. If it is Clonidine itis not addictive. Generally you can expect that such anxiety disorders do not resolve themselves spontaneously - they require treatment. That does not imply, however, that your daughter will forever require medication.
Sorry, I have one more question. I had left a message for the pediatrician telling him that the other dr said not to go on the Straterra because it is for ADHD and to just up her zoloft to 50 mg. Her pediatrician said for her to go on the Straterra even though its for ADHD because kids with anxiety are also treated with it. He also said there is no use in increasing the zoloft since it hasn't worked. He said he would only increase as she got older if it were working but since it hasn't worked then to try the Straterra. I am so confused because they each keep telling me the opposite. What is your opinion on the Straterra? In your previous post you did say to have her medication managed by a psychiatrist not pediatrician. So should i do that and go against what her pediatrician says?
While it is true that Strattera might help with anxiety, that is not the purpose for which it is usually prescribed. And with the Zoloft, it may well be that it is a good treatment for her, but that the dose is simply not adequate. It is often true that a medication might not be useful at one dose and quite useful at a somehwat higher dose. The challenge is to find the right medication at the right dose. Because psychiatrists have so much more experience with these medications it is often better for a child to be under the care of a psychiatrist, particulalrly if more than ADHD is being addressed.
I am not sure if you are on here on the weekends but thought I would try since I can't get in touch with either of her doctors today. She started the clonidine last night and the zoloft 50 mg this morning. When she first started the zoloft 25 mg, they said to give it to her at night because it will make her sleepy. It ended up having the opposite effect on her so we had to switch her to taking it in the mornings. I wish we hadn't started the clonidine and the zoloft 50 mg at the same time because she is so sleepy today, I don't know which one is causing it. Could the clonidine still be in her system or could the higher dose in zoloft causing her to be sleepy?
Just to be thorough...you might want to have your daughter tested for celiac disease, as well. It's a simple blood panel test. The disease can trigger at any time, it involves a person's reaction to wheat, rye, and barley, and it's a disease that tends to involve nausea, potentially vomiting, and one of the symptoms can be issues with increased anxiety that can reach phobic levels (I've had personal experience with this one. I have a child who developed this and what you're describing is very similar to her reaction to the idea of eating and even to smells).
The symptoms resolve on a gluten free diet. No drugs involved (or available).
Often children with it will develop anxiety about eating and food, because they can be getting discomfort or nausea nearly every time they eat. Smells of the foods that make them ill can set off a bout of nausea in a sort of pavlovian response, unless it's somewhere that has a large amount of flour in the air, like a pizza place or bakery, in which case the flour in the air may be enough to set off a reaction.
Many children's nausea is assumed to be due to anxiety rather than a real, physical reaction, and they are referred to a psychologist, in part because a lot of knowledge about this disease and its symptoms have only been discovered rather recently. Most GP's are not up to date on it unless they have graduated from medical school within the past 5-10 years.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.